Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Miami, FL

December 20, 2018Broward County, Florida

NWS Miami, FL issued this special weather statement at Dec 20, 2018, 7:13 AM EST for Broward County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2018, 7:13 AM EST (12:13 UTC)
Expired
Dec 20, 2018, 7:45 AM EST
In force
32 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 80 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS82 KMFL 201213
SPSMFL

Special Weather Statement
National Weather Service Miami FL
713 AM EST THU DEC 20 2018
 
FLZ067-068-072-168-172-201245-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
713 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 745 AM EST...

* At 713 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Twin Lakes, or near Fort
  Lauderdale, moving north at 35 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate,
  Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach,
  Lauderhill, Coconut Creek, Oakland Park, North Lauderdale,
  Lauderdale Lakes, Parkland, Wilton Manors and Hillsboro Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2613 8009 2613 8020 2651 8024 2650 8001
TIME...MOT...LOC 1213Z 180DEG 30KT 2617 8016 

$$

MM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Dec 20, 6:41 AM EST, 32 minutes earlier.

Area forecast discussion, Dec 20, 6:41 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
641 AM EST Thu Dec 20 2018

.AVIATION...
A cold front is set to spread strong to severe TSRA across South
Florida beginning sometime perhaps late this mronign, and
remianing possible through tomorrow morning. Have TSRA at all TAF
sites. There is a potential for damaging wind in excess of 60 kts,
IFR condtiions, and even isolated FC today. Tomorrow, behind the
front, the forecast calls for continued gusty conditions across
South Florida, although convection should be minimal, with just a
slight chance to chance of SHRA in the forecast.

&&

.PREV DISCUSSION... /issued 400 AM EST Thu Dec 20 2018/

DISCUSSION...

TODAY AND TONIGHT: Potent and complex system is rapidly
developing across the Gulf of Mexico and southeastern US this
morning as a deepening upper level trough slides east.

Models are consistent with current radar and satellite loops which
keep the bulk of the rain and storms associated with the first
disturbance over the eastern Gulf of Mexico are expected to remain
west and north of our region this morning. However, isolated
activity currently over the Florida Straits is forecast to lift
north into the region into the morning hours. Overall, expect a
relative minimum in activity into at least early afternoon.

* Wind Threat: Due to the very strong developing low level jet,
  outside of any convection, both today and Friday will be windy
  days. We look to remain just below wind advisory criteria today,
  but this will be monitored as winds pick up this morning. South
  Florida should see sustained winds of 20 to 25 mph and frequent
  gusts 30 to 35 mph.

  The main convective wind threat will be maximized with the arrival
  of the squall line late this afternoon and evening, though any
  convective activity that develops in this environment will be
  capable of strong, if not severe wind gusts.

* Tornadoes: Morning cloud cover from ongoing Gulf activity may
  limit daytime heating somewhat, precluding a widespread tornado
  outbreak. However, with the strong low level jet, veering flow,
  the environment will be there for any storm to take advantage of
  with at least an isolated tornado threat. The threat looks to be
  in two phases: any discrete cells that can develop ahead of the
  main squall line, and embedded QLCS activity within the squall
  line as it moves through.

* Heavy Rain: Event total rainfall amounts through Friday afternoon
  for South Florida are forecast to be look to range between 1 and 3
  inches, most of this falling this afternoon and evening with the
  main squall line. While the majority of South Florida is currently
  in a minor to moderate drought and can handle some of this
  rainfall, short period heavy bands may lead to at least minor
  flooding if they occur. All of South Florida is under a marginal
  risk for flash flooding.

* Coastal Flooding/High Surf: See the Beach Forecast section below
  for more detailed information.

FRIDAY: Main frontal boundary is expected to be through the region
before daybreak Friday, though rain chances will linger through
much of the day as we remain under the influence of the deep upper
trough. With little instability, the storm threat will be non
existent with only gusty and quick moving showers. Outside of
showers, sustained winds will be 25 to 30 mph, with frequent gusts
over 40 mph possible. A wind advisory will likely be needed for
the day on Friday.

The passage of the upper level trough late in the day will bring
through a secondary boundary to clear out the region late Friday
night.

THIS WEEKEND INTO EARLY NEXT WAVIATION...
A cold front is forecast to gradually spread SHRA across South
Florida beginning in the early morning hours over the Gulf,
spreading east. The frontal passage looks to move onshore along the
Gulf sometime after 18z. Timing is still uncertain, but it appears
to affect the Atlantic coast after 00z. There is a chance for +TSRA
including severe TS, with gusty wind in excess of 55kts, and
possibly isolated FC. Localized IFR will be possible through the TAF
period, and would be associated with any convection.EEK: No changes in the extended
forecast as high pressure builds across the state for the weekend
bringing a few days of cool and dry weather as we head into the
Christmas holiday. Highs may struggle to get into the 70s for the
weekend, with chilly overnight lows in the 40s and 50s. The high
center will move north and east early next week, bringing more
easterly flow and moderating the airmass with daytime highs
returning back into the mid to upper 70s. The easterly flow may
bring enough moisture for a few Atlantic showers to return back to
the forecast by Christmas day.

MARINE...Boating conditions will continue to rapidly deteriorate
this morning as the developing surface low moves across the northern
Gulf coast and through the southeastern US over the next 24 hours.

Expect south-southeast winds 20 to 25 knots after daybreak this
morning, becoming south 25 to 30 knots this afternoon out ahead of a
strong cold front. The cold front will drive a squall line through
the region late this afternoon into this evening, with the potential
for strong to severe storms. Winds become west-southwest 30 to 35
knots behind the front into Friday, gradually subsiding late on
Saturday as flow becomes more northwest.

This will drive seas to 15-18 feet in the offshore Gulf and 9-12ft
in the offshore Atlantic, peaking Friday afternoon.

A Gale Warning is now in effect for the open Gulf and Atlantic
waters through Friday.

BEACH FORECAST...The approach of this system will coincide with
the highest tides of the month, with the full moon on Saturday.
Extratropical surge predictions suggest the possibility of at
least minor coastal flooding along the Gulf coast, mainly with the
high tides. This looks most likely with the high tide tonight and
midday Friday high tides, but may linger into Saturday given the
strong onshore flow. In addition, the Gale force winds will drive
seas along the Gulf coast up to 8-12ft late tonight through
Saturday. A High Surf Advisory and Coastal Flood Statement are now
in effect along the Gulf coast from this afternoon. A High Risk
for Rip Currents is now in effect for both coasts.

Given the offshore flow component, it looks like the Atlantic coast
will remain below high surf criteria of 7ft along with a minimal
coastal flood threat. However, this will have to be monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  82  64  69  52 /  60 100  20  10
Fort Lauderdale  82  67  70  55 /  50 100  20   0
Miami            82  67  70  55 /  50 100  20   0
Naples           80  65  68  55 / 100  80  30  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ069.

     High Surf Advisory from 1 PM this afternoon to 4 PM EST Saturday
     for FLZ069.

     High Rip Current Risk through Friday evening for FLZ168-172-173.

AM...Small Craft Advisory until 10 AM EST this morning for AMZ610-630-
     650-651-670-671.

     Gale Warning from 10 AM this morning to 4 AM EST Saturday for
     AMZ610-630-650-651-670-671.

GM...Small Craft Advisory until 10 AM EST this morning for GMZ656-657-
     676.

     Gale Warning from 10 AM this morning to 4 AM EST Saturday for
     GMZ656-657-676.

&&

DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...13
BEACH FORECAST...88/ALM
Hazardous weather outlook, Dec 20, 4:41 AM EST, 2 hours 32 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
441 AM EST Thu Dec 20 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
202145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
441 AM EST Thu Dec 20 2018

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA TODAY...
...HAZARDOUS MARINE CONDITIONS FOR ALL SOUTH FLORIDA WATERS...
...COASTAL FLOODING POSSIBLE FOR THE GULF COAST...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents for all South
Florida beaches.

Thunderstorms: Thunderstorms are forecast to spread across the area
today, from the Gulf east to the Atlantic waters. Timing for the
highest chances of storms is late morning to early afternoon for the
Gulf coast, and late afternoon to evening hours for the Atlantic
coast. Most of the area is under a slight risk of severe
thunderstorms, with northern Glades County under an enhanced risk of
severe thunderstorms. The hazards include: Heavy rain, frequent
lightning, damaging wind, and isolated tornadoes.

Waterspouts: Waterspouts are possible through early tomorrow morning.
They will be possible across all South Florida waters.

Wind: The wind is forecast to exceed 20 kts across South Florida waters
this morning. They are forecast to increase to 25 to 35 kts, with
frequent gusts to around 45 kts by mid morning. This will cause
hazardous marine conditions for small craft. Thunderstorm wind gusts
may exceed 60 miles per hour with the strongest storms.

Waves: Seas are forecast to build to over 7 feet in the Gulf waters
through the morning hours, and increase to 10 feet this evening. by
tomorrow morning, seas are forecast to build to 15 to 18 feet in the
off shore Gulf waters, and 10 to 14 feet in the near shore Gulf
waters. The Atlantic waters are forecast to have seas build to around
7 feet in the afternoon hours, and continue building
to 10 to 12 feet by Saturday morning, mainly in the off shore
Atlantic waters. The near shore Atlantic waters are forecast to build
to 5 to 8 feet tonight.

Flooding: There is a Coastal Flood Statement in effect for the Gulf
coast. Minor flooding is possible starting tonight, possibly
persisting into Friday night.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Hazardous marine conditions for all South Florida waters, and minor
coastal flooding will continue to be possible into the beginning of
the weekend.

Across the mainland, sustained wind of 20 to 30 miles per hour will
be possible on Friday.

Apparent temperatures Sunday morning are forecast to be in the mid
30s for the western Lake region, mid 40s for the gulf coast, and
around 50 for the Atlantic metro areas.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Dec 20, 6:48 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Miami FL
648 AM EST THU DEC 20 2018

FLZ072-074-172-173-201215-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
648 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 715
AM EST...

* At 648 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ojus, or near Hallandale,
  moving north at 30 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Tamarac, Margate,
  Lauderdale-By-The-Sea, Hallandale, Miami Gardens, Lauderhill,
  Coconut Creek, North Miami Beach, Oakland Park, North Lauderdale
  and Aventura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2595 8012 2594 8021 2623 8029 2624 8008
TIME...MOT...LOC 1148Z 172DEG 27KT 2598 8017

MM
Special weather statement, Dec 20, 7:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
713 AM EST THU DEC 20 2018

FLZ067-068-072-168-172-201245-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
713 AM EST THU DEC 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 745 AM EST...

* At 713 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Twin Lakes, or near Fort
  Lauderdale, moving north at 35 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate,
  Lighthouse Point, Lauderdale-By-The-Sea, Highland Beach,
  Lauderhill, Coconut Creek, Oakland Park, North Lauderdale,
  Lauderdale Lakes, Parkland, Wilton Manors and Hillsboro Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2613 8009 2613 8020 2651 8024 2650 8001
TIME...MOT...LOC 1213Z 180DEG 30KT 2617 8016

MM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:09 AM ESTGale WarningMFL48 hr
Dec 20, 4:40 AM ESTCoastal Flood StatementMFLCollier7 hr
Dec 20, 4:40 AM ESTRip Current StatementMFLBroward, Collier, Miami-Dade, Palm Beach59 hr
Dec 20, 4:40 AM ESTHigh Surf AdvisoryMFLCollier59 hr
Dec 20, 6:48 AM ESTSpecial Weather StatementMFLBroward27 min
Dec 20, 7:42 AM ESTSpecial Weather StatementMFLPalm Beach33 min
Dec 20, 8:03 AM ESTSpecial Marine WarningMFL27 min
Dec 20, 8:24 AM ESTSpecial Marine WarningMFL37 min
Dec 20, 11:35 AM ESTCoastal Flood StatementMFLMonroe40 hr
Dec 20, 11:35 AM ESTCoastal Flood AdvisoryMFLCollier40 hr
Dec 20, 12:33 PM ESTSpecial Marine WarningMFL57 min
Dec 20, 1:23 PM ESTSpecial Weather StatementMFLCollier, Glades, Hendry52 min
Dec 20, 1:35 PM ESTTornado WarningMFLGlades, Hendry25 min
Dec 20, 1:45 PM ESTSevere Thunderstorm WarningMFLCollier45 min
Dec 20, 1:51 PM ESTSpecial Marine WarningMFL54 min
Dec 20, 1:58 PM ESTSpecial Marine WarningMFL62 min
Dec 20, 2:21 PM ESTSpecial Weather StatementMFLCollier, Glades, Hendry54 min
Dec 20, 2:44 PM ESTSpecial Weather StatementMFLPalm Beach46 min
Dec 20, 2:46 PM ESTTornado WarningMFLCollier29 min
Dec 20, 2:53 PM ESTSpecial Marine WarningMFL67 min
Dec 20, 3:13 PM ESTSpecial Weather StatementMFLCollier, Hendry62 min
Dec 20, 3:52 PM ESTWind AdvisoryMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more28 hr
Dec 20, 5:44 PM ESTSpecial Marine WarningMFL46 min
Dec 20, 5:48 PM ESTSpecial Weather StatementMFLMonroe42 min
Dec 20, 6:28 PM ESTSpecial Weather StatementMFLMiami-Dade62 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.